How APRNs Can Manage Immunotherapy-Related Hypothyroidism in Patients With Cancer
Immunotherapy has a unique set of toxicities in comparison to traditional chemotherapy. Endocrine dysfunction, including hypo- or hyperthyroidism, hypophysitis, type-1 diabetes, and primary adrenal insufficiency, may occur. Advanced practice RNs (APRNs) have a role in monitoring and treating patients for endocrine-related toxicities.
Manage Afatinib’s Adverse Events to Keep Patients on Treatment
Ongoing therapy with afatinib—an oral, irreversible ErbB family blocker—for as long as it is effective and tolerable is considered first-line treatment for metastatic non-small cell lung cancer in patients with EGFR mutations. In their article in the October 2018 issue of the Clinical Journal of Oncology Nursing, Edwards, Adan, Lalla, Lacouture, O’Brien, and Sequist discussed the most common adverse events (AEs) associated with afatinib and their real-life experiences managing them in clinical practice to keep patients on therapy.
Highly Emetogenic Chemotherapy Still Contributes to Potentially Avoidable Adverse Events
The Centers for Medicare and Medicaid Services (CMS) implemented an oncology outcome measure to assess the quality of care and determine outpatient hospital payment (OP-35: Admissions and Emergency Department Visits for Patients Receiving Outpatient Chemotherapy). The measure assesses 30-day postchemotherapy rates of inpatient or emergency department (ED) events deemed “potentially avoidable” because of an association with any of the 10 CMS-defined toxicities: anemia, dehydration, diarrhea, fever, nausea, emesis, neutropenia, pain, pneumonia, or sepsis. Researchers sought to assess those events when linked to highly emetogenic chemotherapy (HEC) in patients treated with anthracycline plus cyclophosphamide (AC), carboplatin, or cisplatin. They presented the findings at the .
Infusion Technique Reduces AEs in Patients With ALL Receiving PEG-Asparaginase
Asparaginase is part of treatment for acute lymphocytic leukemia (ALL) and is associated with improved outcomes in those who complete this course of treatment. Despite the necessity of PEG-asparaginase, 20%–30% of patients can experience toxicities.
Using CTCAE to Report Immunotherapy Adverse Events
Although immunotherapy is changing the face of cancer care, it’s not exempt from side effects. As researchers and clinicians work to understand immune-related adverse events and how to manage them, a new challenge is emerging: reporting and grading them to get an accurate grasp on incidence rates and to standardize care to ensure better outcomes for patients. The Common Terminology Criteria for Adverse Events (CTCAE) is one tool that’s helping researchers and bedside nurses do just that.
The Oncology Nurse Experience in Managing Adverse Events in Patients Receiving Ibrutinib
Ibrutinib is a first-in-class Bruton’s tyrosine kinase inhibitor that is approved by the U.S. Food and Drug Administration to treat chronic lymphocytic leukemia (CLL)/small lymphocytic lymphoma (SLL). The drug’s approval was based on results from the multicenter, open-label, phase III RESONATE trial.
The Case of the CTCAE Assessment for CDK4/6 Adverse Events
Mrs. Jones is a 66-year-old postmenopausal woman who developed left breast pain and a palpable mass. A mammogram and ultrasound showed a 4.6 cm mass with an enlarged axillary node. A core biopsy revealed invasive ductal carcinoma that is estrogen receptor positive, progesterone receptor positive, and HER2 negative. Positron-emission tomography and computed tomography scans revealed metastatic disease.
Managing Immunotherapy-Related Adverse Events
Immunotherapy is becoming an important role in cancer care and having an understanding of immune-related adverse events (irAEs) is critical for oncology nurses to provide safe and effective patient care. Rowena Schwartz, PharmD, BCOP, of the University of Cincinnati in Ohio, discussed strategies for managing these AEs during a session at the 43rd Annual Congress in Washington, DC.
Supporting Second Victims Will Make Your Practice Safer
Adverse events and traumatic moments send shockwaves through the entire care team. As families grieve the loss of a loved one, providers can often suffer from feelings of overwhelming guilt, remorse, or helplessness. When clinicians struggle with the aftermath of a tragic care event, they become known as second victims. Second victim experiences can lead to lapses in safety and care and could be potentially dangerous for future patients.
ONS Members Help Define Checkpoint Inhibitor Adverse Event Guidelines
Because the treatment of symptoms, side effects, and adverse events associated with immunotherapies can differ greatly from the standard of care, the American Society of Clinical Oncology (ASCO) and National Comprehensive Cancer Network (NCCN)—along with experts from ONS staff and membership—collaborated to develop guidelines to inform clinicians about managing immune-related adverse events associated with checkpoint inhibitor therapy.
September Is Sepsis Awareness Month
As September winds down, ONS, a partner in the Centers for Disease Control and Prevention’s (CDC’s) and American Nurses Association’s Nursing Infection Control Education Network, is raising awareness of Sepsis Awareness Month by highlighting resources and strategies for oncology nurses who are deeply rooted in preventing and treating sepsis in patients with cancer.
Manage Adverse Events From Immunotherapy and Targeted Therapy for Melanoma
New targeted and immunotherapy drug approvals have offered improved survival and disease outcomes for patients with melanoma, but the new therapies are also associated with a range of adverse events (AEs) that differ from those associated with chemotherapy. Oncology nurses will need to shift their thinking to best manage those AEs.
Time Is Short When Addressing Hypersensitivity Reactions to Chemotherapy
Between administering antineoplastic agents, monitoring patient vitals, and preparing patients for treatment, oncology nurses are required to balance their attention between many intricate tasks. Chief among the division of duties is that oncology nurses closely monitor their patients for hypersensitivity reactions (HSRs) to prescribed agents.
Palonosetron HCL Is a Preferred Treatment for Moderately Emetogenic Chemotherapies
Chemotherapy-induced nausea and vomiting (CINV) is an adverse event (AE) associated with cancer therapies that healthcare providers often underestimate. CINV can interfere with treatment compliance and adherence, and patients who experienced CINV in the first cycle of chemotherapy are almost four times more likely to experience it during subsequent treatment cycles.
Critical Care for Patients With Cancer
Five to Ten Percent of patients with cancer will need to visit the intensive care unit (ICU) for a life-threatening condition. In fact, estimates suggest that nearly 30% of patients with esophageal cancer or acute leukemia and those undergoing allogenic stem cell transplantation will need ICU care.
FDA Approves Betrixaban for Extended Duration Prophylaxis of Venous Thromboembolism
On June 23, 2017, the U.S. Food and Drug Administration (FDA) approved betrixaban (Bevyxxa, Portola) for the prophylaxis of venous thromboembolism (VTE) in adult patients hospitalized for an acute medical illness who are at risk for thromboembolic complications due to moderate or severe restricted mobility and other risk factors for VTE.
Nursing Considerations for Adverse Events From CAR T-Cell Therapy
Chimeric antigen receptor (CAR) T-cell therapy offers options for pediatric patients with relapsed or refractory acute lymphoblastic leukemia, but it comes with a unique set of side effects that can range from mild to severe. As the primary patient providers, oncology nurses are often the first to identify signs and symptoms of adverse events and acute changes in patients’ status. Understanding what to watch for can improve outcomes and help nurses deliver safe, effective care.
Handoff Tool Promotes Nurse-to-Nurse Communication to Avoid Patient Adverse Events
RuthAnn Gordon, MSN,FNP-BC, OCN®, from Memorial Sloan-Kettering Cancer Center in New York, and co-authors presented the findings during a poster session at the ONS 42nd Annual Congress in Denver, CO. The poster was titled “Utilizing Nurse to Nurse Handoff Communication to Manage Immune Related Adverse Events in an Outpatient Immunotherapy Clinic.”
Educational Initiative Increases Nurse Understanding of Infusion-Related Reactions and Interventions
Denise Portz, MSN, RN, AOCNS®, ACNS-BC, a clinical nurse specialist at the Froedtert Hospital in Wisconsin, presented the findings during a poster session at the ONS 42nd Annual Congress in Denver, CO. The poster was titled “Providing Oncology Infusion Nurses Evidence-Based Guidelines and Interventions to Manage Infusion Reactions and Anaphylaxis.”